Alert archive / Massachusetts / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood watch at Aug 3, 2020, 3:02 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts; Capitol Planning Region, Connecticut. It took effect at Aug 4, 2020, 12:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2020, 3:02 PM EDT (19:02 UTC)
- In effect from
- Aug 4, 2020, 12:00 PM EDT
- Expired
- Aug 4, 2020, 6:02 PM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
- Flood severity
- None
Counties Capitol Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA
The radar
The Boston radar (KBOX), 125 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324 WGUS61 KBOX 031902 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Boston/Norton MA 302 PM EDT Mon Aug 3 2020 CTZ002-MAZ002-003-008>011-040315- /O.NEW.KBOX.FF.A.0002.200804T1600Z-200805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- Including the cities of Hartford, Windsor Locks, Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 302 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... The National Weather Service in Boston/Norton has issued a * Flash Flood Watch for portions of northern Connecticut and western Massachusetts, including the following areas, in northern Connecticut, Hartford. In western Massachusetts, Franklin, Hampden, and Hampshire. * From Tuesday afternoon through early Wednesday morning * Rainfall of 2 to 4 inches is expected during Tuesday afternoon and night. Locally higher amounts are possible, especially along the east slopes of the Berkshires. This rainfall brings the threat for flash flooding, with the main flood threat being along urban and poor drainage areas as well as small streams. * There is the potential for sharp rises on area rivers and streams during this rain event. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NMB
5 follow-up statements
089 WGUS61 KBOX 040215 FFABOX Flood Watch National Weather Service Boston/Norton MA 1015 PM EDT Mon Aug 3 2020 CTZ002-MAZ002-003-008>011-041015- /O.CON.KBOX.FF.A.0002.200804T1600Z-200805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- Including the cities of Hartford, Windsor Locks, Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 1015 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * Portions of northern Connecticut and western Massachusetts, including the following areas, in northern Connecticut, Hartford. In western Massachusetts, Franklin, Hampden, and Hampshire. * From Tuesday afternoon through Wednesday morning * Rainfall of 2 to 4 inches is expected during Tuesday afternoon and night. Locally higher amounts are possible, especially along the east slopes of the Berkshires. This rainfall brings the threat for flash flooding, with the main flood threat being along urban and poor drainage areas as well as small streams. * There is the potential for sharp rises on area rivers and streams during this rain event. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
183 WGUS61 KBOX 040834 FFABOX Flood Watch National Weather Service Boston/Norton MA 434 AM EDT Tue Aug 4 2020 CTZ002-MAZ002-003-008>011-041645- /O.CON.KBOX.FF.A.0002.200804T1600Z-200805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- Including the cities of Hartford, Windsor Locks, Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 434 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * Portions of northern Connecticut and western Massachusetts, including the following areas, in northern Connecticut, Hartford. In western Massachusetts, Franklin, Hampden, and Hampshire. * From noon EDT today through Wednesday morning * Rainfall of 1 to 3 inches is expected during Tuesday afternoon and night. Locally higher amounts of 4 inches are possible, especially along the east slopes of the Berkshires. This rainfall brings the threat for flash flooding, with the main flood threat being along urban and poor drainage areas as well as small streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
441 WGUS61 KBOX 041517 FFABOX Flood Watch National Weather Service Boston/Norton MA 1117 AM EDT Tue Aug 4 2020 CTZ002-MAZ002-003-008>011-042330- /O.CON.KBOX.FF.A.0002.200804T1600Z-200805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- Including the cities of Hartford, Windsor Locks, Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 1117 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * Portions of northern Connecticut and western Massachusetts, including the following areas, in northern Connecticut, Hartford. In western Massachusetts, Franklin, Hampden, and Hampshire. * Through Wednesday morning * Rainfall of 1 to 3 inches is expected during this afternoon and tonight. Locally higher amounts of 4 inches are possible, especially along the east slopes of the Berkshires. This rainfall brings the threat for flash flooding, with the main flood threat being along urban and poor drainage areas as well as small streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
160 WGUS61 KBOX 041950 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Boston/Norton MA 350 PM EDT Tue Aug 4 2020 CTZ002-042100- /O.CAN.KBOX.FF.A.0002.000000T0000Z-200805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT- Including the cities of Hartford and Windsor Locks 350 PM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northern Connecticut has been cancelled. $$ MAZ002-003-008>011-050400- /O.EXT.KBOX.FF.A.0002.000000T0000Z-200805T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 350 PM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch is now in effect for * A portion of western Massachusetts, including the following areas, Franklin, Hampden, and Hampshire. * Until midnight EDT tonight * Rainfall of 1 to 3 inches is expected during this afternoon and tonight. Locally higher amounts of 4 inches are possible, especially along the east slopes of the Berkshires. This rainfall brings the threat for flash flooding, with the main flood threat being along urban and poor drainage areas as well as small streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
185 WGUS61 KBOX 042202 FFABOX Flood Watch National Weather Service Boston/Norton MA 602 PM EDT Tue Aug 4 2020 MAZ002-003-008>011-042315- /O.CAN.KBOX.FF.A.0002.000000T0000Z-200805T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 602 PM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of western Massachusetts has been cancelled. Precipitation has ended as Isaias quickly moves north northeastward. Therefore the Flash Flood Watch has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 1:51 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 3, 1:51 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 151 PM EDT Mon Aug 3 2020 .SYNOPSIS... Dry, quiet and warm across southern New England today. Showers and a few thunderstorms developing early Tuesday from southwest to northeast ahead of Isaias. Isaias is expected to impact southern New England Tuesday night with heavy rain in western areas and gusty winds in eastern areas. Heading into late week, temperatures remain warm, but more comfortable with lowering dewpoints. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 145 pm update... quiet day -- but warm and a bit on the humid side. A bit of a low level jet that we've tapped into, so the winds are a bit gusty out there as well. Temperatures well into the 80s and lower 90s. Otherwise, really no concerns for the rest of the afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... As of 145 pm... Will talk more in a later AFD, but in general not seeing anything major in the way of changes as Isaias makes it's way up the coast. Primary thing for tonight will be the development of fog and low clouds across the Cape and Islands as a very humid airmass continues to move into the region. Otherwise since we are within 30 hours of Isaias, the Watches were converted to Warnings a little bit earlier. Previous discussion below... Monday night through Tuesday morning... Moisture advecting into southern New England ahead of Isaias as the mid level ridge axis builds into the Gulf of Maine. This will shift flow from southwest to south southwest. Will see PWATS increase to roughly 1.5 to 2 in depending on the forecast guidance. This will also be roughly in the RRQ of a 250 hPa 95+ kt jet and the stalled out front over the region. This will bring showers and perhaps a few thunderstorms. Best shot for thunderstorms is along the south coast of RI/CT. The thunderstorm risk spreads northward into northern CT, RI, central and eastern MA Tuesday morning. Some of these showers/storm could be heavy at times given the tropical airmass advecting in. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Highlights... * Tropical Storm Isaias will move into the New England region around Tuesday night into early Wednesday bringing rain and gusty winds. Minor coastal flooding is possible along with increased rip current risk and high surf. * The biggest rain threat will be in western MA/CT or even west of New England, in eastern NY. Main threat would be urban flooding. Strong winds are possible with gusts 45-55 mph and localized gusts up to 60 mph. Axis of heavy rain and winds will be contingent on the eventual track of the system. * High pressure and dry weather move in for the latter half of the week into the weekend with seasonable temperatures. Details... Tropical Storm Isaias is currently spinning off the coast of Florida, but should be arriving in/near southern New England around Tuesday afternoon/Tuesday night. 00Z ECMWF guidance has come in with a track further west and in agreement with the GFS/NAM solution taking the low center up the MA/NY border. Should this outcome materialize, the change in impacts would be 1) a further shift west in the heaviest rainfall/urban flooding risk - into eastern NY but potentially as far east as the Berkshires 2) potential for those 45- 60 mph wind gusts over most all of southern New England. Fortunately, the storm will be accelerating and weakening as it moves up the east coast so it won't be a long duration event. However, as it undergoes a transition to an extratropical system the wind fields will be expanding. Another concern during the evening into overnight Tuesday will be the potential for isolated tornadoes. Timing of course would change if the storm's arrival time changes. Several hundred J/kg CAPE will provide plenty of instability together with a ton of 0-6 km effective shear for sustained updrafts. Add on top of it some serious low level spinning (0-1 km shear of 50 kts and 0-1 km SRH over 500[!] m2s2) and we'll have to keep an eye on any storms that get going. The storm lifts out and a dry slot moves in bringing a quick end to the rain on Wednesday, though the rough seas will linger into Thursday. The latter half of the week is much drier as high pressure moves in under rising mid level heights. Highs remain in the 80s through the weekend. Impacts of Isaias... Of course the magnitude of any impacts at this point remains+ uncertain, depending on the eventual track and strength over southern New England. At this point the main concern for potential heavy rain in MA/CT (2-4", locally 6") is over the the Berkshires. Whether the axis of heaviest rainfall sets up here or further west into NY will determine if we deal with any urban flooding issues. Winds gusting 45-55 mph with localized gusts to 60 mph are possible which, given the leaves on our trees (compared to, say, a Noreaster in January) could cause some serious power outage issues from downed trees and wires. A much less likely but real threat is damage from tornadoes, especially late Tuesday into Tuesday night based on current timing. At this point, expecting that any coastal flooding would be minor, along the south coast. High surf and rip current risk will be elevated Tuesday and Wednesday. Wednesday may see the highest impact when it comes to rip current risk given that it would be the better beach day, post Isaias. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18Z update... Rest of Today...High confidence VFR with WSW to W winds. Winds become gusty during the afternoon. Tonight...Moderate confidence VFR initially. IFR expected to develop across the Cape and Islands due to low ceilings and fog. Potential for scattered showers to develop after 06z or so across far western MA and northern CT. Kept to mainly VCSH in the TAFs. Tuesday...Moderate confidence Expecting ceilings to lower throughout the day, with MVFR becoming common at most TAF sites. Chances for showers or thunderstorms increase, especially western sections (eg: BDL, BAF). Isaias will be rapidly approaching in the 18z-00z timeframe, and expecting the winds to quickly ramp up during that period. KBOS Terminal...Moderate confidence in TAF. KBDL Terminal...Moderate confidence in TAF. Outlook /Tuesday Night through Friday/... Tuesday Night: MVFR/IFR conditions possible. Strong winds with gusts up to 50 kt. SHRA, TSRA likely. Wednesday: VFR. Breezy. Chance SHRA, slight chance TSRA. Wednesday Night through Friday: VFR. && .MARINE... As of 145 pm... Have raised Tropical Storm Warnings for all coastal waters, but the primary time period for those conditions will be from mid- day Tuesday through Tuesday night. Prior to then, southwest winds will continue the rest of today and overnight. Seas building in association with Isaias Tuesday into Wednesday. Outlook /Tuesday Night through Friday/... Tuesday Night: Low risk for gale force winds with gusts up to 45 kt. Rough seas up to 11 ft. Chance of rain showers, slight chance of thunderstorms. Wednesday: Low risk for Small Craft Advisory winds with gusts up to 30 kt. Areas of rough seas. Slight chance of rain showers, isolated thunderstorms. Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. Thursday Night through Friday: Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Tropical Storm Warning for CTZ002>004. MA...Tropical Storm Warning for MAZ002>024-026. RI...Tropical Storm Warning for RIZ001>008. MARINE...Tropical Storm Warning for ANZ230>237-250-251-254>256. && SYNOPSIS...BL/BW NEAR TERM...Nash SHORT TERM...BL/BW/Nash LONG TERM...BW AVIATION...Nash MARINE...BL/BW/JWD/Nash
Hazardous weather outlook, Aug 3, 11:51 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 1151 AM EDT Mon Aug 3 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-041600- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 1151 AM EDT Mon Aug 3 2020 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-041600- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1151 AM EDT Mon Aug 3 2020 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:53 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 37 min |
| Aug 2, 10:37 PM EDT | Special Weather Statement | BOX | Franklin | 38 min |
| Aug 2, 11:18 PM EDT | Special Weather Statement | BOX | Franklin | 27 min |
| Aug 3, 5:18 AM EDT | Tropical Storm Watch | BOX | Barnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more | 8 hr |
| Aug 3, 11:11 AM EDT | Tropical Storm Warning | BOX | Barnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more | 36 hr |
Nearby
Flash Flood Watches in Massachusetts, 2020Flash Flood Watches in Connecticut, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.